Thrombocytosis in a male patient with acute promyelocytic leukaemia during all-trans retinoic (ATRA) acid treatment

Thrombocytosis in a male patient with acute promyelocytic leukaemia during all-trans retinoic (ATRA) acid treatment

Authors

  • Mohmood B Aldapt Resident, Internal Medicine, Hamad Medical Corporation (HMC), Doha, Qatar
  • Nancy Kassem Clinical Pharmacist, National Center for Cancer Care and Research, Hamad Medical Corporation (HMC), Doha, Qatar
  • Randa Al-Okka Clinical Pharmacist, National Center for Cancer Care and Research, Hamad Medical Corporation (HMC), Doha, Qatar
  • Rula Ghasoub Clinical Pharmacist, National Center for Cancer Care and Research, Hamad Medical Corporation (HMC), Doha, Qatar
  • Dina Soliman Specialist, Hematopathology, Laboratory Medicine, Hamad Medical Corporation (HMC) and National Cancer Institute Cairo University, Cairo, Egypt
  • Mohammad A Abdulla Clinical Fellow, Hematology, National Center for Cancer Care and Research, Hamad Medical Corporation (HMC), Doha
  • Deena Mudawi Clinical Fellow, Hematology, National Center for Cancer Care and Research, Hamad Medical Corporation (HMC), Doha
  • Feryal Ibrahim 5 Consultant Hematopathologist Department of Laboratory Medicine and Pathology, National Center for Cancer Care and Research, Hamad Medical Corporation (HMC), Doha, Qatar
  • Mohamed A Yassin Consultant, Hematology, National Center for Cancer Care and Research, Hamad Medical Corporation, (HMC), Doha, Qatar

Keywords:

Thrombocytosis, all-trans retinoic (ATRA) acid, promyelocytic leukaemia

Abstract

We present a rather uncommon side effect observed in a 20-year-old man with acute promyelocytic leukemia during treatment with ATRA. He developed a high platelet counts reaching up to 1655×10⁹/L on day 29 of ATRA treatment, and started to recover spontaneously on day 33 of treatment, without any change in ATRA, or adding any cytoreduction therapy. No complications associated with thrombocytosis were observed. IL-6 seems to play an important role in the pathogenesis of the thrombocytosis induced by ATRA. However, it is unclear what are the precipitating factors for this rare phenomenon and whether it is caused by certain predisposing factors that might be related to patient’s, disease pathogenesis or other unknown factors.

Downloads

Published

03-04-2018

How to Cite

1.
Thrombocytosis in a male patient with acute promyelocytic leukaemia during all-trans retinoic (ATRA) acid treatment. Acta Biomed [Internet]. 2018 Apr. 3 [cited 2024 Apr. 12];89(3-S):33-7. Available from: https://mattioli1885journals.com/index.php/actabiomedica/article/view/7218

Most read articles by the same author(s)

1 2 > >>